Why do I have calcified lesions in the brain?
Q: I was severely hurt on my right hand's funny bone when I was 13 years old. I felt my hand falling down and breaking. Later, at frequent intervals I used to get the same sensation, which slowly resulted in twitching of my fingers (over a period of 6 months). This vague sensation lasts for a minute. I went through a CT scan, EEG and the doctor said that everything was fine. He put me on Mazetol till I was 20 and gradually decreased it based on the occurrence of the numbness in my hand. At 25 years, the occurrence stopped and the medicine was gradually withdrawn. I got married at 26 and have 2 children. I worked professionally for about 10 years, and am 38 years old now. The same problem of numbness in the hand came back after 15 years of stopping the medicine. When I consulted the doctor, a MRI with contrast and CT scan were taken. The result was: 2 calcific areas seen in left high parietal lobe - measuring 10 x 4 mm and 10 x 6mm. These are seen as hypointense areas under MRI scan. Calcific areas are surrounded by irregular hyperintense areas on T2 and flair sequences - which is hypointense on T1W1. On contrast no enhancing lesions seen. No abnormal enhancement seen. Rest of brain parenchyma normal the other details were normal. Impression: calcified granulomas left high parietal lobe with surrounding gliosis. No enhancing lesions seen. Why have I got back this after 15 years of stopping medication? I am on Tegrital 200 mg 1 tab at night.
A:Since your doctor had prescribed carbamazepine (Mazetol) several years ago, he had diagnosed epilepsy as the cause of your symptoms. The calcified lesions seen on the new scans are evidence of long-standing abnormalities. There must have been some infection or parasitic infestation in the brain years ago - perhaps when you had your epilepsy - which your immune system and nature have overcome. The dead tissue in the brain has since been the site of calcium deposition. This is common in many parts of the body. These are healed lesions and need no surgery. They are unlikely to develop further. They can, however, cause fits, as in your case. This is why your doctor has prescribed, once again, the same drug - carbamazepine (Tegrital) - to control fits. There is no cause for concern. As long as you continue taking the medicine under the supervision of your doctor, you should do well.